Colorado, 2004

Winter Storm in Colorado, February 23 to 24, 2004

February 23 to 24, 2004 · NWS GJT · 1 event in 1 county or zone

A moist and unstable southeast flow brought widespread snowfall amounts of 5 to 8 inches to the lower valleys of extreme southwest Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and unstable southeast flow brought widespread snowfall amounts of 5 to 8 inches to the lower valleys of extreme southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 23, 8:56 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 23, 8:56 PM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
856 PM MST MON FEB 23 2004

.UPDATE...
WILL BE ISSUING A WINTER WEATHER ADVISORY FOR LA PLATA AND ARCHULETA
COUNTIES IN SOUTHWEST COLORADO SHORTLY AS LOW LEVEL UPSLOPE EVENT
CONTS TO EVOLVE.  LIGHT RAIN IS QUICKLY CHANGING OVER TO SNOW
THIS EVENING...WITH A RATHER IMPRESSIVE CONVEYOR BELT OF MOISTURE
MOVING NORTHWEST.  AZTEC PROFILER INDICATING STRENGTHENING SELY
FLOW DEVELOPING (15-20 KTS)...WHICH WL FOCUS BULK OF PRECIPITATION
OVER LA PLATA COUNTY THROUGH THE NIGHT.  NEW 00Z MESO-ETA GENERATING
UP TO 6 INCHES OF SNOW BY 12Z IN THIS AREA. TEMPS WL REMAIN RIGHT
AROUND THE FREEZING MARK MOST OF THE NIGHT...SO A WET HEAVY SNOW IS
EXPECTED.  NOT ANTICIPATING WIDESPREAD ADVISORY LEVEL SNOWFALL OVER
THE SOUTHWEST SAN JUANS...BUT WL BOOST SNOWFALL UP A NOTCH OVER
CURRENT FORECAST.

&&

.SHORT TERM (TONIGHT-TUESDAY NIGHT)...SIGNIFICANT TROUGH ROTATING
NORTH THROUGH NM AND AZ WILL MOVE THROUGH WRN CO TONIGHT AND TUE
MORNING. AIRMASS APPEARS WILL BE CONDITIONALLY UNSTABLE...ESPECIALLY
THIS EVENING...WITH PLENTY OF MOISTURE. BUT EVENING TEMPS WILL BE ON
THE WARM SIDE. ALSO...ORGPHX FLOW FAIRLY WEAK WITH S-SE WINDS LESS
THAN 15 KTS AT 700 MB. SO DOUBT MUCH SNOW WILL ACCUMULATE IN CO ZONE
21/22/23 UNTIL AFTER MIDNIGHT...WITH LOW SNOW AMTS HIGHER UP THE HILL
IN ZN 19. WIND FLOW AT THE SFC AND ALOFT SHOULD SHIFT TO WEST TUE
AFTERNOON WITH MOISTURE DIMINISHING GRADUALLY TUE NIGHT. THE ABUNDANT
CLOUD COVER AND SMALL AIRMASS CHANGES WILL RESULT IN MILD MAX AND MIN
TEMPS AND SMALLER THAN NORMAL DIURNAL TEMP CHANGE.

LONG TERM (WEDNESDAY THROUGH MONDAY)...

WEDNESDAY...WEAK WAVE WILL DEPART THE FORECAST AREA WITH RESIDUAL
MOISTURE AND WESTERLY FLOW SUPPORTING A FEW SNOW SHOWERS IN THE
NORTHERN/CENTRAL MOUNTAINS DURING THE MORNING. SHOWERS WILL END
BY AFTERNOON AS UPPER RIDGE BUILDS OVER THE AREA. TEMPERATURES WILL
WARM BENEATH RIDGE AND ABUNDANT SUNSHINE.

WEDNESDAY NIGHT AND THURSDAY...A STRONG STORM SYSTEM APPROACHES THE
PACIFIC NORTHWEST WEDNESDAY NIGHT WITH A BROAD SUB-TROPICAL PLUME
OF MOISTURE ADVANCING INLAND FROM THE WEST COAST TO THE GREAT BASIN.
EXPECT AN INCREASE IN CLOUDS ACROSS EASTERN UTAH/WESTERN COLORADO.
BELIEVE GFS IS A LITTLE FAST WITH BRINGING PRECIP IN WED NIGHT BUT
WITH INCREASING MOISTURE AND SOUTHWEST H7 FLOW (30-40KTS)...EXPECT
ISOLATED TO SCATTERED SHOWERS TO DEVELOP AFT 06Z/THU ACROSS NE UTAH.
BY THURSDAY...MOISTURE PLUME/BAROCLINIC ZONE SHIFTS SOUTHEAST. STRONG
SOUTHWEST H7 FLOW WILL RESULT IN POTENTIALLY VERY WINDY CONDITIONS IN
THE MOUNTAINS/HIGHER EXPOSED TERRAIN. STORM CENTER WILL OPEN UP
ACROSS THE PACIFIC NORTHWEST WITH COLD FRONT CROSSING THE GREAT
BASIN. SNOW WILL EVENTUALLY DEVELOP ACROSS THE MOUNTAINS OF WESTERN
COLORADO WITH SUFFICIENT MOISTURE AND DECREASING STABILITY. STRONG
SOUTHWEST FLOW WILL ENHANCE OROGRAPHIC LIFT AND FAVOR THE HEAVIER
PRECIP OVER THE SOUTHWEST-FACING SLOPES. LOOK FOR A RAIN/SNOW MIX IN
THE VALLEYS (ALL RAIN LIKELY BELOW 5500FT).

THURSDAY NIGHT THROUGH SATURDAY...AN UNSETTLED PERIOD CAN BE EXPECTED
AS THE WEST COAST STORM FINALLY MOVES INLAND AND ENTERS THE GREAT
BASIN FRIDAY. THERE ARE DIFFERENCES IN STRENGTH/TIMING AND TRACK OF
THE STORM. 12Z/GFS IS A BIT FASTER WITH MOVEMENT OF TROUGH...BRINGING
IT ACROSS THE FOUR CORNERS AROUND 12Z/SAT. THE EC/UKMET HOLD BACK
THE TROUGH PASSAGE UNTIL SATURDAY. WITH DEEPENING SYSTEM...WILL AGREE
WITH SLIGHTLY SLOWER EC/UKMET SOLUTION.  MOIST SOUTHWEST FLOW WILL
KEEP THE THREAT OF PRECIP GOING THURSDAY NIGHT/FRIDAY...WITH
SIGNIFICANT SNOW POSSIBLE IN THE MOUNTAINS. FOCUS FOR SIGNIFICANT
SNOW WILL SHIFT TO THE CENTRAL/NORTHERN MOUNTAINS FRIDAY
NIGHT/SATURDAY AS H5 TROUGH APPROACHES AND PASSES. BUMPED POPS UP
ACROSS THIS AREA SATURDAY TO REFLECT CURRENT THINKING. ALSO COOLED
MAX TEMPS ABOUT 5F THURSDAY DUE TO CLOUDS AND PRECIP.  NADLER.83

SUNDAY AND MONDAY...SEASONABLY COOL AND UNSETTLED WEATHER IS EXPECTED
WITH LONG WAVE TROUGH POSITIONED OVER THE INTERMOUNTAIN REGION.
DIFFICULT TO FORECAST THE TRACK OF INCOMING SHORT WAVES GIVEN VARYING
SOLUTIONS...SO WILL NOT ATTEMPT TO DO SO AND BROADBRUSH THIS TIME
PERIOD. PF

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY THROUGH 12 PM MST TUESDAY FOR
      ZONES 22 AND 23.
.UT...NONE.

&&

JDC/CJC/DJN/PF
Hazardous weather outlook, Feb 23, 5:45 AM MST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST MON FEB 23 2004

COZ001>013-UTZ023>025-027-241245-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
TAVAPUTS PLATEAU-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST MON FEB 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN UTAH AND
NORTHWESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SNOW SHOWERS WILL CONTINUE ACROSS THE MOUNTAINS...WITH A
MIXTURE OF RAIN AND SNOW FOR THE VALLEYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THURSDAY THROUGH SATURDAY...A STRONG COLD FRONT WILL BRING A CHANCE
OF SNOW...WITH POSSIBLE HEAVY SNOW IN THE MOUNTAINS THURSDAY
NIGHT AND FRIDAY.  GUSTY WINDS WILL PRECEDE THE COLD FRONT...WITH
POSSIBLE HIGH WINDS OVER MOUNTAIN PASSES AS EARLY AS WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ014-017>023-UTZ022-028-029-241245-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
545 AM MST MON FEB 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN UTAH AND
SOUTHWESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SNOW SHOWERS WILL DEVELOP ACROSS THE MOUNTAINS TODAY AND
CONTINUE TONIGHT AS A STORM MOVES BY TO THE SOUTH. SCATTERED RAIN AND
SNOW SHOWERS WILL OCCUR BELOW 7500 FEET...WITH COVERAGE INCREASING
TONIGHT. SNOW AMOUNTS WILL GENERALLY RANGE FROM 1 TO 3 INCHES IN THE
MOUNTAINS TODAY AND AGAIN TONIGHT. ONE TO 3 INCHES OF SNOW ARE
POSSIBLE FROM DURANGO EASTWARD TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THURSDAY THROUGH SATURDAY...A STRONG COLD FRONT WILL BRING A CHANCE
OF SNOW...WITH POSSIBLE HEAVY SNOW IN THE MOUNTAINS THURSDAY
NIGHT AND FRIDAY.  GUSTY WINDS WILL PRECEDE THE COLD FRONT...WITH
POSSIBLE HIGH WINDS OVER MOUNTAIN PASSES THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL TO THE NATIONAL WEATHER SERVICE IN
GRAND JUNCTION.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Four Corners / Upper Dolores River Basin

When
February 23, 10:00 PM MST to February 24, 12:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387962.